Study’s findings provide reassurance to individuals with concerns about vaccination.
Skin problems such as itchiness, rashes, hives and swelling can occur in some individuals after receiving a COVID-19 vaccine, but it’s not clear how common these reactions are or how frequently they recur with a subsequent vaccination. Research by led by allergists at Massachusetts General Hospital (MGH) now provides encouraging indications that the reactions are rare, and that even when they do occur with an initial COVID-19 vaccination, they seldom recur after receiving a second vaccine dose.
For the study, which is published in JAMA Dermatology, a team led by Kimberly G. Blumenthal, MD, MSc, co-director of the Clinical Epidemiology Program within MGH’s Division of Rheumatology, Allergy and Immunology, prospectively studied 49,197 Mass General Brigham employees who received mRNA COVID-19 vaccines. At least one symptom survey was completed by 40,640 employees after the first dose of vaccine.
Skin reactions were reported by 776 (1.9%) of survey respondents after the first dose. Rash and itching (other than at the injection site) were the most common skin reactions, and the average age of those reporting skin reactions was 41 years. Skin reactions were more common in females (85%) than males (15%) and differed by race (62% white, 7% Black, and 12% Asian).
Among 609 individuals who reported skin reactions to the first dose, received a second dose, and completed a symptom survey after the second dose, 508 (83%) reported no recurrent skin reactions.
Among individuals with no skin reaction to the first dose, 2.3% reported skin reactions after the second dose, with rash and itching being the most common.
“This is the first information we have on risk of recurrence of skin reactions after dose 2 when there is a dose 1 reaction. Our findings could provide critical reassurance to people with rashes, hives and swelling after dose 1 of their mRNA vaccines,” says Blumenthal.
Lead author Lacey B. Robinson, MD, MPH, an allergist and researcher at MGH, adds that skin reactions alone should not be a reason to skip the second dose, especially since most did not recur with the next dose. “For those that occur within hours of vaccination, or for severe reactions at any time, patients should see an allergist or immunologist who can evaluate and provide guidance on dose 2 vaccination,” she says.
Reference: “Incidence of Cutaneous Reactions After Messenger RNA COVID-19 Vaccines” by Lacey B. Robinson, MD, MPH; Xiaoqing Fu, MS; Dean Hashimoto, MD; Paige Wickner, MD, MPH; Erica S. Shenoy, MD, PhD; Adam B. Landman, MD and Kimberly G. Blumenthal, MD, MSc, 23 June 2021, JAMA Dermatology.
Co-authors include Xiaoqing Fu, MS, Dean Hashimoto, MD, and Erica S. Shenoy, MD, PhD, of MGH and Paige Wickner, MD, MPH, and Adam B. Landman, MD, of Brigham and Women’s Hospital.
This work was supported by National Institutes of Health and the MGH Department of Medicine Transformative Scholar Program.
Please, my body had strange reaction with skin as was presented on your web but this reaction occurs after took antibiotics.. that place when was made the vaccine get that itching and later legs and hands and other parts gets that bubble.. and strong itching..
Please advice. Alina